Emergency Pain Relief While On Suboxone

I took a look at my blog stats today– one of the interesting things to review is the collection of keywords that people have used on their way to this site.  Some of the keywords consist of questions;  I will try to answer the questions as time allows.  The following question appears several times on the list of keywords:

If on small dose of suboxone and need emergency pain relief is it dangerous?

The fast answer is no– it is not dangerous.  There is a common misconception among people using Suboxone that I hate to correct, as maybe it keeps people clean.  But on the other hand there will be times when Suboxone patients need pain relief– they are not immune from car accidents, skiing accidents, work injuries, etc– and they need to know the facts about the medication they are taking.

The confusion probably occurs because Suboxone will make a person sick– sometimes very sick– if it is taken while a person is still ‘high’ on opiate agonists (or on opiate agonists and not yet withdrawing from them).  Agonists, remember, are the drugs that activate a receptor;  opiate agonists include morphine, demerol, oxycodone, hydrocodone, etc.  At the molecular level buprenorphine, the active drug in Suboxone, binds tightly to the opiate receptor, blocking the area that agonists would otherwise bind to.  (actually it is a bit more complicated– you get into probability theory when you get down to what actually happens.  The molecule of buprenorphine ‘associates with’ and ‘dissociates from’ the receptor so rapidly that the binding can be characterized by the ‘probability’ that the receptor is bound vs not bound at any moment).  As the buprenorphine alternates between bound and unbound to the receptor, it is competing with any other opiate agonists, and winning the battle, as buprenorphine is a very good ‘fit’ at the receptor.  If a person is tolerant to opiates, he/she requires agonist binding at the receptor in order to maintain the normal neuron firing patttern and avoid withdrawal.  If buprenorphine is added at that point, it will out-compete the opiate agonist and ‘displace’ it, essentially making it less likely that the receptor will be occupied by the agonist at any moment in time.  This causes less activation of the receptor, the neuron stops firing, and a series of brain events occur that result in withdrawal.

The question is concerned with a different sequence of events;  a person is taking suboxone (which is therefore bound to the receptors) and suddenly needs pain relief, and takes an opiate agonist.  In a person not on Suboxone, the goal is to over-activate the receptor and make the neuron fire more than usual, so that it sends messages down the spinal cord that reduce the ability of pain signals to get through.  But if the receptor is blocked by Suboxone, the agonist is not going to work well.  In fact, if the buprenorphine dose is high enough, the agonist won’t have any effect at all… unless it is given in very high levels.  Remember that the drugs compete at the receptor, and buprenorphine is better at competing than most agonists;  if you give enough of the agonist, it will eventually overcome the block by buprenorphine.

So if a person taking Suboxone needs pain relief (or wants to get high), normal doses of opiate agonists will not have any effect.  They won’t make the person sick either.  I recommend that patients on Suboxone carry a card in their wallet that tells EMTs that they are on an opiate blocker, in case they are injured and are unable to talk.  That way, if the person is writhing in pain in the ER as a chest tube is being inserted, the docs will hopefully give much higher doses of morphine than usual to relieve the pain.

There are two reasons to limit the dose of Suboxone to the lower range in my opinion– one is to save money, and the other is so that if an emergency occurs, it is not impossible to attain pain relief.  I tend not to restrict the dose, by the way–  I find that a dose of 16 mg works best at eliminating cravings and provides the highest margin of safety from relapse.  But a person who has a higher than average chance of needing emergency surgery may want to consider taking a lower dose, so that the block is easier to overcome during emergencies.

I have had a few patients need emergency surgery while on Suboxone.  Most did OK–  I had one poor woman though who took her morning Suboxone and then needed an emergency C-Section.  I was called by the OB doc after the surgery, when the patient was in pain in the recovery room and the spinal was wearing off.  My first thought was that if they had called before the surgery, I could have told them to place an epidural– they could then run in a dilute mixture of local anesthetic and totally relieved her pain.  But they did a spinal, so that was out (it is hard to go back and do an epidural after a spinal– positioning the patient, etc, but also, the hole in the dura mater from the spinal can make an epidural more erratic and potentially dangerous).  Other options included IV toradol, an aspirin-type medication, as long as bleeding wasn’t a problem. This patient still had severe pain though, so using the principle of competition at the receptor, I recommended that they move the decimal in their dosing of morphine and just give what it takes.  She went to the ICU for monitoring and they gave her BIG doses of morphine– 20, 30, 50 mg at a time.  Everyone was nervous, but it worked.  (the concern is respiratory depression–  that is why she went to the ICU, as the floor nurses were appropriately too nervous to give those kind of doses without being able to watch respiratory rate closely).  The only problem with such high doses of morphine is that IV morphine can cause release of histamine in the bloodstream– the nasty chemical that makes you sneeze, itch, and swell during allergies.  After a couple doses the available histamine is ‘used up’ and not a problem, but the first dose or two should be smaller, and then gradually increase, in order to prevent a massive histamine reaction.  Some benadryl is helpful as well.

A couple final comments:  Do NOT engage in trying to ‘out-compete’ your own receptors using opiate agonists, while taking Suboxone.  Doing so is very dangerous, as you can go from a non-competing dose to an out-competing dose without realizing it until too late– and the result would be a fatal overdose from respiratory arrest.  Respiratory monitoring is necessary whenever this type of thing is going on!!!!  The other thing is that while the principle of competition is straightforward, do not be surprised if you doctor refuses to go along.  Most doctors are freaked out by giving such high doses of narcotics.  I was an anesthesiologist for 10 years, so for me it is not a big deal… but most surgeons, unfortunately, are more comfortable with a moaning patient than with writing for real high doses of morphine.  ALWAYS plan ahead for surgery if at all possible– talk to the anesthesiologist, the surgeon, and anyone else who will be involved in your care.  Have a plan in place to deal with the pain.

If the surgery is planned I recommend stopping the Suboxone at least 3 days before the surgery so that it gets to a low level in your system by the day of surgery.  It takes a LONG time to clear buprenorphine!  And let your surgeon know that you are taking an opiate blocker, and that your tolerance is artificially much higher than normal.  Again, I hate to generalize in a negative way but some doctors, when told of a high tolerance and need for higher doses, respond by being more stingy with the dosing!!  (you know–  BAD addict! BAD!  BAD!!)

Bye for now,

SuboxDoc

http://suboxonetalkzone.com
http://fdlpsychiatry.com

Please like & share: